Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 144, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Aug 20, 2014, 3:34 PM CDT for 4 counties in Tennessee. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2014, 3:34 PM CDT (20:34 UTC)
- Expired
- Aug 20, 2014, 4:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
Counties Davidson County, TN, Rutherford County, TN, Williamson County, TN, Wilson County, TN
The radar
The Nashville radar (KOHX), 25 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 3:49 PM CDT | TSTM WND DMG | 2 Se Antioch, TN | PORCH BLOWN OFF AND 3 HOMES DAMAGED ALONG COUCHVILLE PIKE. |
| Aug 20, 3:50 PM CDT | TSTM WND DMG | Antioch, TN | TREE FELL ON A CAR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 2:59 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.6 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3056 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
942 WUUS54 KOHX 202034 SVROHX TNC037-149-187-189-202115- /O.NEW.KOHX.SV.W.0144.140820T2034Z-140820T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 334 PM CDT WED AUG 20 2014 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN RUTHERFORD COUNTY IN MIDDLE TENNESSEE... NORTHEASTERN WILLIAMSON COUNTY IN MIDDLE TENNESSEE... WEST CENTRAL WILSON COUNTY IN MIDDLE TENNESSEE... SOUTHEASTERN DAVIDSON COUNTY IN MIDDLE TENNESSEE... * UNTIL 415 PM CDT * AT 333 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR RURAL HILL...MOVING SOUTHWEST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... LA VERGNE...ANTIOCH...NOLENSVILLE AND BRENTWOOD. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM WEDNESDAY EVENING FOR CENTRAL TENNESSEE. && LAT...LON 3589 8658 3599 8683 3620 8664 3618 8651 TIME...MOT...LOC 2034Z 039DEG 11KT 3609 8655 $$ 27
1 follow-up statement
583 WWUS54 KOHX 202047 SVSOHX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 347 PM CDT WED AUG 20 2014 TNC037-149-187-189-202115- /O.CON.KOHX.SV.W.0144.000000T0000Z-140820T2115Z/ RUTHERFORD TN-WILLIAMSON TN-WILSON TN-DAVIDSON TN- 347 PM CDT WED AUG 20 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR SOUTHEASTERN DAVIDSON...WEST CENTRAL WILSON...NORTHEASTERN WILLIAMSON AND NORTHWESTERN RUTHERFORD COUNTIES... AT 346 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PERCY PRIEST LAKE...MOVING SOUTHWEST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... LA VERGNE...ANTIOCH...NOLENSVILLE AND BRENTWOOD. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING FOR CENTRAL TENNESSEE. && LAT...LON 3589 8658 3599 8683 3620 8664 3618 8651 TIME...MOT...LOC 2048Z 039DEG 11KT 3606 8658 $$ 27
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:17 PM CDT, 17 minutes earlier.
Area forecast discussion, Aug 20, 3:17 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 317 PM CDT WED AUG 20 2014 .DISCUSSION... MOIST...STEAMY AND UNSTABLE AIRMASS IN PLACE THIS AFTERNOON. DEWPOINTS ARE WELL INTO THE 70S AND THIS HAS TRANSLATED INTO SOME RATHER IMPRESSIVE SFC CAPE VALUES IN EXCESS OF 4000 J/KG ACCORDING TO LAPS DATA. UPPER RIDGING IS BEGINNING TO BUILD SO THE AFTERNOON AND EVENING STRONG AND SEVERE CONVECTION WILL BE GENERALLY SCATTERED IN NATURE. IN ADDITION TO 50-60 MPH WIND GUST POTENTIAL...SOME QUARTER SIZE HAIL WILL ALSO BE POSSIBLE AS THE STORMS ARE RATHER TALL IN NATURE. THIS HAS ALL PROMPTED A SEVERE TSTM WATCH WHICH IS IN EFFECT FOR GENERALLY THE EASTERN HALF OF THE MID STATE UNTIL 10 PM CDT THIS EVENING. ACTIVITY WILL CALM DOWN SOME BY LATE THIS EVENING BUT WILL STILL CARRY A LOW POP ACROSS THE PLATEAU FOR AFTER MIDNIGHT. STORMS ARE SLOW MOVERS AS THE RIDGING INFLUENCE IS BEGINNING TO TAKE SHAPE. OTW...THE MAIN STORY FOR THE NEXT 7 DAYS WILL BE THE HEAT. WITH THE UPPER RIDGING BUILDING IN AND HOLDING INTO NEXT WEEK...HIGH TEMPS IN THE 90S WILL BE COMMONPLACE. THE WARMEST DAYS LOOK TO BE SAT- MON WITH UPPER 90S HEAT EXPECTED FOR MANY AREAS. GFS MODEL LOOKS TO BE A BIT TOO LOW WITH THE DEWPOINTS OVER THE NEXT FEW DAYS. WILL THEREFORE LEAN TOWARD THE MET. HEAT ADVISORY CRITERIA MAY BE REACHED THIS WEEKEND. FOR NOW THOUGH...DEWPOINTS ARE EXPECTED TO BE LOW ENOUGH ON THU AND FRI SO AS TO KEEP HI VALUES BELOW THE ADVISORY THRESHOLD. OVERNIGHT LOWS IN THE LOW TO MID 70S WILL PERSIST THROUGHOUT THE FCST. AFTER TONIGHT...POPS WILL ONLY BE INCLUDED ACROSS THE PLATEAU AND WILL BE LOW. ON SATURDAY HOWEVER...A BRIEF WINDOW OF ADDITIONAL MOISTURE MAY ATTEMPT TO UNDERCUT THE RIDGE. THUS...A SLIGHT POPS WILL BE INCLUDED. OTHERWISE...FCST IS MAINLY FOR HOT AND DRY. && .PRELIMINARY POINT TEMPS/POPS... NASHVILLE 74 95 75 96 / 40 05 05 10 CLARKSVILLE 72 95 73 96 / 20 05 05 10 CROSSVILLE 68 90 69 90 / 70 20 10 10 COLUMBIA 73 95 74 97 / 20 0 05 10 LAWRENCEBURG 71 95 72 97 / 20 0 05 10 WAVERLY 72 95 73 97 / 20 05 05 10 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 21
Hazardous weather outlook, Aug 20, 5:00 AM CDT, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 500 AM CDT WED AUG 20 2014 TNZ005>011-023>034-056>066-075-077>080-093>095-211000- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON- HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH- JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON- MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD- COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES- 500 AM CDT WED AUG 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BRING HOT TEMPERATURES AND HIGH HUMIDITY LEVELS TO MIDDLE TENNESSEE FROM THURSDAY THROUGH EARLY NEXT WEEK. HEAT INDEX VALUES WILL TOP OUT IN THE 100-105 RANGE EACH AFTERNOON. 55
In the hours before
Local storm report, Aug 20, 2:20 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
220 PM CDT WED AUG 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM TSTM WND GST ALEXANDRIA 36.08N 86.03W
08/20/2014 E60 MPH DE KALB TN TRAINED SPOTTER
&&
EVENT NUMBER OHX1400531
21Local storm report, Aug 20, 2:25 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
225 PM CDT WED AUG 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND DMG MOUNT JULIET 36.21N 86.52W
08/20/2014 WILSON TN NWS EMPLOYEE
A FEW TREES AND POWERLINES DOWN
&&
EVENT NUMBER OHX1400532
21Special weather statement, Aug 20, 2:56 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
256 PM CDT WED AUG 20 2014
TNZ028-030-064-202030-
DE KALB-SMITH-WILSON-
256 PM CDT WED AUG 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR DE KALB...SMITH AND WILSON
COUNTIES...
AT 255 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CARTHAGE TO
WATERTOWN TO LEBANON...MOVING EAST AT 25 MPH.
SOME LOCATIONS IN THE PATH INCLUDE DIXON SPRINGS...PLEASANT SHADE...
WATERTOWN...SOUTH CARTHAGE...CARTHAGE...GORDONSVILLE...HICKMAN...
ALEXANDRIA AND LIBERTY.
SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.
LAT...LON 3638 8583 3633 8583 3629 8585 3625 8582
3624 8578 3621 8581 3613 8581 3596 8601
3611 8638 3616 8616 3636 8608 3638 8604
27Special weather statement, Aug 20, 3:06 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
306 PM CDT WED AUG 20 2014
TNZ008-027-202045-
DAVIDSON-SUMNER-
306 PM CDT WED AUG 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON AND SUMNER COUNTIES...
AT 303 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR GOODLETTSVILLE...MOVING EAST AT 10 MPH.
SOME LOCATIONS IN THE PATH INCLUDE MADISON...MILLERSVILLE...
GOODLETTSVILLE...OLD HICKORY AND HENDERSONVILLE.
PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.
LAT...LON 3640 8644 3634 8644 3631 8651 3628 8653
3632 8655 3626 8657 3625 8659 3619 8658
3626 8681 3639 8678 3642 8674 3641 8669
3643 8669
27Local storm report, Aug 20, 3:23 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
323 PM CDT WED AUG 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND DMG ALEXANDRIA 36.08N 86.03W
08/20/2014 DE KALB TN COUNTY OFFICIAL
EXTENSIVE DAMAGE IN THE ALEXANDRIA AREA AND ACROSS DE
KALB COUNTY. ROOF DAMAGE TO STRUCTURES ON E. MAIN ST. IN
ALEXANDRIA AND AT THE DE KALB COUNTY FAIRGROUNDS...AND
NUMEROUS TREES DOWN ACROSS THE COUNTY.
&&
EVENT NUMBER OHX1400533
LAROSALocal storm report, Aug 20, 3:28 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
328 PM CDT WED AUG 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM TSTM WND GST 6 SW LEBANON 36.15N 86.40W
08/20/2014 E58 MPH WILSON TN EMERGENCY MNGR
WEMA REPORTED ESTIMATED WINDS AT OR GREATER THAN 58 MPH
AT 840 BETWEEN CENTRAL PIKE AND STEWARTS FERRY PIKE.
&&
EVENT NUMBER OHX1400534
10The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 1:25 PM CDT | Special Weather Statement | OHX | Trousdale | 35 min |
| Aug 20, 1:31 PM CDT | Special Weather Statement | OHX | Davidson | 29 min |
| Aug 20, 1:42 PM CDT | Severe Thunderstorm Warning | OHX | Sumner, Trousdale, Wilson | 33 min |
| Aug 20, 1:46 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Rutherford, Wilson | 44 min |
| Aug 20, 1:58 PM CDT | Severe Thunderstorm Warning | OHX | Smith, Trousdale, Wilson | 47 min |
| Aug 20, 2:11 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, DeKalb, Smith, Wilson | 34 min |
| Aug 20, 2:14 PM CDT | Special Weather Statement | OHX | Trousdale | 46 min |
| Aug 20, 2:37 PM CDT | Severe Thunderstorm Warning | OHX | DeKalb, White | 23 min |
| Aug 20, 2:42 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, Coffee, DeKalb, Van Buren, Warren | 48 min |
| Aug 20, 2:54 PM CDT | Flash Flood Warning | OHX | Smith, Trousdale, Wilson | 3 hr |
| Aug 20, 2:56 PM CDT | Special Weather Statement | OHX | Smith | 34 min |
| Aug 20, 2:58 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland, DeKalb, Van Buren, White | 47 min |
| Aug 20, 3:06 PM CDT | Special Weather Statement | OHX | Davidson | 39 min |
| Aug 20, 3:14 PM CDT | Severe Thunderstorm Warning | OHX | Rutherford, Wilson | 46 min |
| Aug 20, 3:46 PM CDT | Flash Flood Warning | OHX | Wilson | 3 hr |
| Aug 20, 3:58 PM CDT | Special Weather Statement | OHX | Rutherford | 47 min |
| Aug 20, 4:02 PM CDT | Special Weather Statement | OHX | Grundy | 43 min |
| Aug 20, 4:14 PM CDT | Areal Flood Advisory | OHX | Rutherford | 3 hr |
| Aug 20, 4:15 PM CDT | Special Weather Statement | OHX | Robertson | 45 min |
| Aug 20, 4:20 PM CDT | Severe Thunderstorm Warning | OHX | Robertson, Sumner | 40 min |
| Aug 20, 4:30 PM CDT | Severe Thunderstorm Warning | OHX | Montgomery, Robertson | 45 min |
| Aug 20, 4:41 PM CDT | Severe Thunderstorm Warning | OHX | Sumner | 34 min |
| Aug 20, 4:44 PM CDT | Areal Flood Advisory | OHX | Montgomery, Robertson, Sumner | 3 hr |
| Aug 20, 4:54 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Montgomery, Robertson | 21 min |
| Aug 20, 5:08 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Robertson, Sumner, Trousdale, Wilson | 37 min |
| Aug 20, 5:33 PM CDT | Areal Flood Advisory | OHX | Davidson, Robertson, Sumner, Wilson | 3 hr |
| Aug 20, 5:40 PM CDT | Special Weather Statement | OHX | Montgomery | 35 min |
| Aug 20, 5:56 PM CDT | Special Weather Statement | OHX | Stewart | 34 min |
| Aug 20, 6:05 PM CDT | Special Weather Statement | OHX | Davidson | 40 min |
| Aug 20, 6:27 PM CDT | Special Weather Statement | OHX | Cheatham | 48 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.